Texas, 2009Flash Flooding and Flooding in Texas, October 8 to 11, 2009
October 8 to 11, 2009 · NWS FWD · 11 events in 8 counties and zones
An approaching upper level trough, Pacific front and cold front aided in the development of severe storms in west Texas. The storm complex weakened as it moved into north Texas, but produced some isolated damage and flash flooding as it moved across north Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level trough, Pacific front and cold front aided in the development of severe storms in west Texas. The storm complex weakened as it moved into north Texas, but produced some isolated damage and flash flooding as it moved across north Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 8, 8:23 PM CST, 37 minutes earlier.
Area forecast discussion, Oct 8, 8:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
923 PM CDT THU OCT 8 2009
.UPDATE...
UPPER TROUGH CONTINUES TO MOVE CLOSER TO THE REGION AND UPPER
LEVEL FORCING/LIFT IS OVER-SPREADING THE CWA FROM THE WEST.
EVENING SOUNDING DEPICTS CONTINUED LIFTING OF THE CAP AND DEEPENING
OF THE VERY MOIST/UNSTABLE LAYER BELOW THE CAP. HOWEVER...CAP
STILL REMAINS IN CONTROL...WITH SHOWERS ACROSS THE NW CWA
OCCURRING ABOVE THE CAP...WHERE ONLY WEAK ELEVATED INSTABILITY IS
AVAILABLE. WITH CONTINUED DYNAMIC LIFT...CAP WILL ERODE
COMPLETELY FROM WEST TO EAST AS THE NIGHT PROGRESSES. THIS IS
OCCURRING NOW WEST OF THE CWA WHERE SEVERE STORMS HAVE DEVELOPED
AND CONTINUE TO MOVE EAST ALONG A PRE-FRONTAL TROUGH/PACIFIC
FRONTAL BOUNDARY. MEANWHILE CANADIAN COLD FRONT FROM THE NORTH
HAS REACHED A BOWIE-BRECKENRIDGE LINE AND WILL CONTINUE TO PUSH
SOUTH. THIS FRONT WILL LIMIT THE SEVERE WEATHER THREAT TO
PRIMARILY HAIL...WITH TORNADO/WIND THREAT DIMINISHING AS SHALLOW
STABLE LAYER UNDERCUTS THE MORE VIGOROUS CONVECTION.
OTHERWISE...MAIN THREAT IS GOING TO BE HEAVY RAINFALL...BUT
ORIENTATION OF FRONTAL BOUNDARY HAS BECOME TOO PERPENDICULAR TO
STORM MOTION VECTORS OVER THE NW/W CWA TO ALLOW FOR A GOOD
TRAINING SETUP. THE HIGHER THREAT FOR FLOODING RAIN/TRAINING WILL
BE GENERALLY EAST OF I-35 WHERE FRONTAL ORIENTATION WILL BE
PARALLEL TO STORM MOTION...AND ESPECIALLY NORTHEAST OF THE
METROPLEX WHERE BETTER LIFTING DYNAMICS COME ACROSS.
ALL IN ALL...THERE WILL BE FEW CHANGES TO THE FORECAST. THE HIGH
POPS AND THE MENTION OF SEVERE STORMS FOR ELEVATED HAIL LATER
TONIGHT IS WARRANTED. WHILE FLOODING CONTINUES TO BE THE PRIMARY
CONCERN...THERE ARE SOME INDICATIONS THIS THREAT IS DIMINISHING
OVER THE WESTERN PARTS OF THE WATCH...BUT NOT ENOUGH CONFIDENCE
TO CANCEL ANY OF THESE COUNTIES AT THIS POINT.
TR.92
&&
.AVIATION...
/00Z TAFS/
NO SIGNIFICANT CHANGES TO ONGOING TAFS...THOUGH MAY REDUCE/REMOVE
THUNDER DURING DAYLIGHT HOURS FRIDAY.
STRONG CAPPING INVERSION PERSISTS ABOVE TERMINALS...DESPITE TEMPS
NEAR 90F AND DEW POINTS IN THE 70S. TRAINING STORMS TO WEST OF FWD
CWA ARE MAKING MINIMAL PROGRESS EAST...BUT ANTICIPATE EASTWARD
TRANSLATION OF UPPER FORCING AS SHORTWAVE BEGINS INVADING WEST
TEXAS. ONSET AT METRO TERMINALS NO EARLIER THAN 02-03Z...WITH BULK
OF ACTIVITY IN THE 06-11Z TIMEFRAME LEADING UP TO DAYBREAK FROPA.
POSTFRONTAL MVFR CIGS WILL PREVAIL MUCH OF THE DAY FRIDAY. STRONG
DRY INTRUSION ABOVE 700MB WILL ENSUE BY MIDDAY...AND COOL/DRY
ADVECTION ABOVE/BELOW/WITHIN STRATUS DECK WILL EVENTUALLY ERODE
IT BY LATE FRIDAY AFTERNOON.
25
&&
.PREV DISCUSSION... /ISSUED 339 PM CDT THU OCT 8 2009/
UPPER TROUGH IS CURRENTLY LOCATED ALONG THE AZ/NM BORDER AND WILL
CONTINUE TO MOVE EAST AND PROVIDE LARGE SCALE LIFT OVER THE REGION
LATE THIS EVENING AND OVERNIGHT. THE COLD FRONT EXTENDS ALONG A LINE
FROM AMARILLO TO OKLAHOMA CITY TO TULSA AND IS CURRENTLY SLOWLY
MOVING SOUTHWARD.
FWD 18Z RAOB SHOWED A SUBSTANTIAL CAP IN PLACE ACROSS THE REGION
AND ACTUALLY INCREASED IN STRENGTH FROM THE 12Z SOUNDING. EXPECT
THIS CAP TO WEAKEN THROUGHOUT THE AFTERNOON/EVENING AS THE
ATMOSPHERE CONTINUES TO MOISTEN AHEAD OF THE UPPER TROUGH AND COLD
FRONT. CONVECTION IS CURRENTLY INITIATING WEST OF THE CWA ALONG
THE PRE-FRONTAL TROUGH. EXPECT ACTIVITY TO INCREASE IN OUR
NORTHWESTERN ZONES OVER THE NEXT 2 TO 3 HOURS AS UPPER SUPPORT
/PRE-FRONTAL TROUGH/COLD FRONT ALL INCH CLOSER TO THE CWA. SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS NORTH OF GRAHAM TO
DECATUR TO SHERMAN LINE.
INGREDIENTS ARE COMING TOGETHER FOR A HEAVY RAINFALL/SEVERE
WEATHER EVENT ACROSS THE CWA OVERNIGHT TONIGHT. EXPECT STORM MODE
OVERNIGHT TO BE LINEAR AS DEEP LAYER SHEAR IS PARALLEL TO THE
FRONTAL BOUNDARY. PRECIP IS EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY ALONG THE FRONTAL BOUNDARY THIS EVENING AS LLJ DOES ITS
NORMAL NIGHTLY RAMP UP. FRONT IS EXPECTED TO BE MOVING INTO OUR NW
ZONES AROUND 6Z OR 1 AM AND INTO THE METROPLEX AROUND 10Z OR 5AM
AND THROUGH THE CWA AFTER DAYBREAK TOMORROW.
STORMS ARE EXPECTED TO BE ROOTED IN THE BOUNDARY LAYER AS
DEWPOINTS REMAIN IN THE LOWER TO MIDDLE 70S. LITTLE SBCIN WILL BE
IN PLACE ALONG THE BOUNDARY AND MLCAPES WILL REMAIN IN THE 2000
J/KG RANGE OVERNIGHT. WIND SHEAR WILL BE STRONG WITH 0-6 KM BULK
SHEAR IN THE 40 TO 50 KT RANGE. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE HAIL UP TO GOLFBALLS AND DOWNBURST WINDS. 0-1 KM SHEAR
WILL BE AROUND 25 KTS WHICH WOULD SUGGEST ONE OR TWO BRIEF SPIN UPS
ALONG THE LINE WILL BE POSSIBLE. THIS WILL ONLY HAPPEN IF STORMS
REMAIN ROOTED IN THE BOUNDARY LAYER AND SBCIN REMAINS WEAK. IF ONE
OR TWO STORMS DO COME DETACHED FROM THE LINE...CHANCES WILL
INCREASE FOR A POSSIBLE TORNADO.
MADE NO CHANGES TO THE FLASH FLOOD WATCH. WIDESPREAD 2-3 INCHES OF
RAIN WITH ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE AS THE COLD
FRONT SLOWLY MOVES SOUTHWARD OVERNIGHT. THERE WILL BE AMPLE
MOISTURE IN PLACE TONIGHT WITH PW VALUES GREATER THAN 2.25 INCHES.
THE BEST CHANCES FOR FLOODING APPEAR TO BE IN OUR NORTHWESTERN
ZONES AS EMBEDDED STORMS IN THE SQUALL LINE WOULD CONTINUE TO MOVE
OVER THE SAME PLACES AS EVIDENT BY THE DIFFLUENT THICKNESS VALUES.
STORMS WILL MOVE OUT OF THE CWA BY TOMORROW AFTERNOON. TEMPERATURES
NORTH OF INTERSTATE 20 WILL STRUGGLE TO CLIMB OUT OF THE 50S AS
PERSISTING CLOUD COVER AND COLD AIR ADVECTION WILL CONTINUE
THROUGHOUT THE DAY. ADDITIONAL SURGES OF COOL AIR WILL COME
SUNDAY MORNING AND TUESDAY KEEPING TEMPERATURES COOL. SMALL RAIN
CHANCES WILL ACCOMPANY THE FRONT ON TUESDAY.
85/NH
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 57 62 48 70 49 / 100 50 0 5 5
WACO, TX 62 66 51 73 53 / 90 60 10 5 5
PARIS, TX 59 60 45 66 46 / 100 70 10 5 5
DENTON, TX 54 61 45 70 46 / 100 40 0 5 5
MCKINNEY, TX 57 62 45 69 45 / 100 60 0 5 5
DALLAS, TX 58 62 50 69 49 / 100 60 0 5 5
TERRELL, TX 60 63 49 70 52 / 100 70 5 5 5
CORSICANA, TX 63 64 47 70 51 / 90 80 10 5 5
TEMPLE, TX 63 65 51 72 52 / 80 70 10 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR TXZ091>095-101>107-
116>123-129>135-141>146-156-157-159.
&&
25/92
Hazardous weather outlook, Oct 8, 5:27 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
627 PM CDT THU OCT 8 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
627 PM CDT THU OCT 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT AND
UPPER LEVEL DISTURBANCE MOVES INTO THE REGION. SOME STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS ALSO POSSIBLE. IN ADDITION TO THE SEVERE WEATHER
THREAT...HEAVY RAINFALL IS LIKELY TONIGHT...WHICH MAY LEAD TO
FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR
MUCH OF NORTH TEXAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A COLD FRONT WILL PASS THROUGH THE AREA FROM NORTHWEST TO
SOUTHEAST DURING THE DAY ON FRIDAY. THUNDERSTORMS REMAIN LIKELY
NEAR AND AHEAD OF THE COLD FRONT. THESE STORMS ARE LIKELY TO
PRODUCE HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING. THE COLD
FRONT IS EXPECTED TO MOVE EAST OF NORTH TEXAS BY FRIDAY
AFTERNOON...BRINGING THUNDERSTORM CHANCES TO AN END.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH
TEXAS SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY.
Event by event
7 flash flood, 2 thunderstorm wind, 2 flood. Local standard time, as filed.
Thunderstorm Wind, Stephens
- When
- October 8, 9:00 PM CST
- Where
- Stephens County, Breckenridge Arpt
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 32.720, -98.900
The automated weather station at Stephens County Airport in Breckenridge (KBKD) measured a 58 mph wind gust.
Flash Flood, Hunt
- When
- October 9, 4:00 AM CST to 10:00 AM CST
- Where
- Hunt County, 6.2 mi SSW of Union Vly to 7.02 mi NNW of Lane
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 32.840, -96.297
The following roads in Hunt County were closed due to flash flooding: FM 2655 at the Middle Sulphur River, FM 272 two miles west of Celeste, FM 3211 between the 618 and 620 mile markers, FM 118 at the Sulphur River, and FM 1565 between SH 276 and the Hunt/Kaufman County Line.
Thunderstorm Wind, McLennan
- When
- October 9, 4:05 AM CST
- Where
- McLennan County, 2 mi W of Lorena
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 31.380, -97.254
Large tress were uprooted, a large grill was moved, and a wind turbin was ripped off a home 2 miles west of Lorena.
Flash Flood, Hood
- When
- October 9, 4:30 AM CST to 8:00 AM CST
- Where
- Hood County, 1.22 mi W of Granbury to 1.91 mi S of Granbury Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.453, -97.821
Heather Drive, Whitehead Drive, and Park Street in Granbury had to be closed due to high water.
Flood, Fannin
- When
- October 9, 5:00 AM CST to October 11, 10:00 AM CST
- Where
- Fannin County, 0.97 mi ESE of Bonham to 1.84 mi ENE of Edhube
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.572, -96.166
Persistent rainfall pushed Bois d'Arc Creek out of banks by at least half a mile on each side. This flooded nearby pastures on each side of the creek.
Flash Flood, Dallas
- When
- October 9, 5:30 AM CST to 10:00 AM CST
- Where
- Dallas County, 1.08 mi ESE of Alpha to 1.23 mi ESE of Alpha
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.925, -96.782
Park Central Drive at I-635 in north Dallas was closed due to high water.
Flash Flood, Lamar
- When
- October 9, 6:00 AM CST to 12:00 PM CST
- Where
- Lamar County, 0.22 mi ENE of Pattonville to 0.37 mi NNW of Pattonville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.581, -95.396
TxDOT had to close down HWY 271 just west of Pattonville for several hours due to water over the road.
Flash Flood, Hood
- When
- October 9, 6:00 AM CST to 8:00 AM CST
- Where
- Hood County, 1.26 mi NW of Lipan to 2.34 mi SW of Lipan
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 32.535, -98.063
A Lipan school bus got stuck in 3 feet of water at a low water crossing. The exact location of the incident is unknown. No one was injured.
Flash Flood, Denton
- When
- October 9, 6:21 AM CST to 11:00 AM CST
- Where
- Denton County, 3.02 mi WSW of Roanoke Vly Arpt to 3.38 mi S of Justin
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.028, -97.275
Highway 114 near the Texas Motor Speedway was closed for several hours due to high water over the road.
Flash Flood, Dallas
- When
- October 9, 8:30 AM CST to 10:00 AM CST
- Where
- Dallas County, 4.04 mi W of Sachse to 3.38 mi W of Sachse
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.984, -96.640
Campbell/Blackburn Road in Garland was closed between North Garland Ave and East Brand Road due to high water.
Flood, Hunt
- When
- October 9, 10:00 AM CST to 6:00 PM CST
- Where
- Hunt County, 6.2 mi SSW of Union Vly to 7.02 mi NNW of Lane
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.840, -96.297
Several roads remained under water and closed through the afternoon hours from earlier heavy rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Missouri, October 8 to 9, 20091 death · $1,000 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, October 8 to 9, 20091 injured · $2.5 million · 65 kt wind · 51 events
- Heat in Florida, October 8 to 11, 20091 death · 1 event
- Hail and Damaging Wind in Texas, October 8, 2009$2.2 million · 2.5 in hail · 3 events
- Flash Flooding and Damaging Winds in Arkansas, October 8 to 9, 2009$375,000 · 76 kt wind · 9 events
- Flash Flooding in Oklahoma, October 8 to 9, 2009$75,000 · 19 events
- Flash Flooding in Kansas, October 8 to 9, 2009$105,000 · 4 events
- Flooding and Hail in Kentucky, October 8 to 9, 2009$60,000 · 52 kt wind · 9 events
- Hail and Damaging Wind in Oklahoma, October 8, 20091 in hail · 13 events
- Flash Flooding in Missouri, October 8, 20097 events
- Flooding and Heavy Rain in Missouri, October 8 to 9, 20094 events
- Flooding and Heavy Rain in Kansas, October 8 to 9, 2009$1,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197288, 198158, 197289, 198161, 199480, 197290, 198160, 199481, 197294, 197293, 198159.